epilepsy seizure ketogenic pediatric

Balancing Seizures And Side Effects

Shortly after my son wakes up each morning, I walk with him in to the kitchen. I open up the basket that sits on the counter and grab his weekly pill organizer, popping open the compartment for the day.  I use my finger to push around the pills and find the morning dose of anti-epileptic medication, pulling out six pills and placing them on the counter. My son, still groggy, rubs his eyes as I fill up a cup with water from the fridge and hand it to him. His little fingers struggle to pick each pill up from the counter, but he gets them all, puts them in his mouth and swallows them with the water. “Good job, buddy,” I say, as I rub his head and walk with him in to the living room.

This is how we start every day. Some days, it’s my wife that goes through the routine, some days it is me. But every day, it’s my son that wakes up and starts each morning with a cocktail of medication, and ends each day the same way.

epilepsy seizures side effects

Borrowing a term from my corporate life, getting onboarded in to the epilepsy lifestyle, one learns that 60-70% of people are seizure-free with the first anti-epileptic drug (AED). If the first medicine doesn’t do the job, there is a less than 10% chance of becoming seizure-free with another AED. After 3 failed AEDs, there is less than a 5% chance of becoming seizure-free with another AED. We’ve tried at least 7 medications, not including the short-term ones that were used in the hospital when my son went in to status or the behavior and sedative medications. With each medicine came a dwindling amount of hope but a compounding list of side effects.

Medication Side Effect
Kepra “Kepra Rage”; behavior
Trileptal Exacerbated myoclonic seizures.
Depakote Stopped along with dilantin because of toxicity.
Dilantin Toxic, sever ataxia, other bad stuff.
Zonegran Behavior, ataxia
Onfi Suspect behavior, attention, balance
Depakote (Again) Toxic (again)
Lamictal TBD

The behavioral side effects are the hardest to endure…watching the chemicals that keep my sweet, funny son’s brain from seizing turn him in to something else. We fed him medication that caused hours of having to hold him down and avoid the spitting and punches and hurtful, angry words in order to reduce the number of seizures he was having.  After two, three, or four hours, he might come back to us and we would watch him cry because he truly couldn’t control what his body and his brain were doing. It’s impossible to explain to a five year old what just happened, so we would hold him, and comfort him, and wait for the next barrage.

In the last few months, partly because we started the ketogenic diet, we have removed a number of medicine from his cocktail, and his behavior has greatly improved. But his neurologist added Lamictal last month to help with an increase in nocturnal seizures and to hopefully wean him off Onfi, which might still be causing some behavioral and attention-related side effects. There should be fewer behavior-related side effects with Lamictal, but getting the medication up to an effective dose takes time…what Lamictal lacks in terms of behavioral side effects, it more than makes up for with physical side effects of introducing it too quickly. Fortunately (knocking on wood), we have yet to see any signs of a reaction, so we will stay the course and hope for the best.

4 thoughts on “Balancing Seizures And Side Effects”

  1. I have just been diagnosed and am 45 years older than you son. I am so lucky not to have had all these problems when I was little. My neurologist started me on lamictal first as she knew that I worked with vulnerable adults and was also quite ‘hyper’ already so didn’t want a medication that might impact on my behaviour. I thought you would like to know that I feel better on lamictal than I have felt for ages and my mood seems stable – so far I am also seizure free – I can almost feel the medication holding them off. I’ve just finished tapering up – it was very conplicated but I think worth the wait. I disliked it when I was taking a bigger dose in the morning and a smaller dose in the evening. Definitley better when the same at both points. I hope this is encouraging. Very good luck to all of you – I’ll be thinking of you.

    1. Thank you for commenting, Anthea, and your well wishes and story. Lamictal seems to work best for my son so far, too, but not seizure free. We just tried upping Onfi again, and the behavioral issues seem to have returned. Onfi seems to bring on bad behavior, Lamictal too high seems to be more attention related. Can’t win (yet), but ketogenic diet seems to be helping too. Wishing the best for you, as well! ~Dave

  2. A parent who’s child also has epilepsy advised me to give B6 along with the medication morning and evening and it’s helped a lot with my daughters moods and tantrums.

    1. Thanks, Tamara. That actually helped us when things were worse with side effects. Our neuro team suggested it. Seemed incredible that a vitamin could have such an impact but the brain is a mysterious thing. ~Dave

Leave a Reply

Your email address will not be published.